Published September 27, 2011
People who are prescribed a large number of antibiotics tend to have a higher risk of inflammatory bowel disease (IBD), a new study finds, providing more evidence that antibiotics may be disturbing bacteria in our intestine.
"It's not that antibiotics cause inflammatory bowel disease, but that it further supports the hypothesis that changing the gut flora may be disadvantageous," co-author Dr. Charles N. Bernstein, who studies bowel disorders at the University of Manitoba, told Reuters Health
Previous studies have linked antibiotic use and IBD, which includes Crohn's disease and ulcerative colitis. In the current study, Canadian researchers found 12 percent of people diagnosed with the two conditions had been prescribed three or more antibiotics two years before compared to seven percent without the disease. This difference was consistent over a five-year period.
In other words, if antibiotics were solely responsible for the difference, for every 20 people prescribed three or more antibiotics, there would be one extra case of IBD.
Once the researchers took other factors into account, they found that people prescribed lots of antibiotics were as much as 50 percent more likely to get Crohn's disease within two to five years.
Published in the American Journal of Gastroenterology, the study looked at 24,000 people from the one of the largest IBD databases in North America.
"It's a well-done study that has a strong well-maintained database that allows the authors to get quality data," said Dr. Jean-Paul Achkar, who studies the genetics of IBD at the Cleveland Clinic and was not part of the study.
"They even tried to adjust for non-antibiotic prescription history, and still antibiotics came out as being associated with increased risk of IBD," he told Reuters Health.
An estimated 1.4 million Americans suffer from IBD, with approximately 30,000 new cases diagnosed each year, according to the Crohn's and Colitis Foundation.
Both Crohn's disease and ulcerative colitis - the two main forms of IBD -- cause chronic inflammation in the intestines, triggering symptoms like abdominal pain, diarrhea and weight loss.
The cause of IBD is unclear, but some scientists think IBD may result from the immune system overreacting to viruses or bacteria in the intestine.
"There is growing evidence that alterations in the balance of normal intestinal bacteria could lead to the development of IBD," said Achkar.
Most people who've taken antibiotics will not develop IBD. But Bernstein still thinks a portion of the population is at risk.
"It's not that we should stop using antibiotics," he said. "We get through a lot of important infections by using them. But we have to make sure that when we use them, it's for the right reasons."